Social media is full of “challenges” to do. Sometimes funny (and other times stupid) challenges invite us to participate and record it on our social media.
Some challenges are harmless (remember the “Plank Challenge”), but there’s a new challenge that has turned deadly.
The new challenge is what people call “the Benadryl challenge” on the hugely popular platform TikTok that is traveling around the globe fast.
Plus, the thing about this challenge is that kids are not the only ones doing it. Some believe that the “buzzed” effect the drug may provide appeals to older TikTok users as well.
The challenge entails people taking extremely high doses of Benadryl in an effort to experience the hallucinogenic side effects. But taking that large of a dose, the drug can also cause dangerous side effects in the heart and other parts of the body.
While hallucinations can indeed be a side effect of chronic overdosing on Benadryl, the drug can also induce many other serious side effects, particularly for the heart, explains Kenneth J. Perry, M.D., the assistant medical director of Charleston-based Trident Medical Center.
Also known as diphenhydramine, a type of antihistamine, Dr. Perry explains to SELF.com that Benadryl is known for its ability to make seasonal allergies bearable by “blocking histamine from cells, [reducing] the symptoms of allergic reactions.”
But when you take too much of them, antihistamines may cause severe overheating and potential cardiovascular failure through shuddering heart rates and elevated blood pressure.
In May 2020, Cook Children’s hospital in Texas warned that they treated three teenagers within a week who had all come in with symptoms of a diphenhydramine (brand: Benadryl) overdose after trying the challenge.
Now the challenge has been linked to the death of a 15-year-old girl in Oklahoma, according to local news reports. TikTok has since taken many of the videos down.
How much Benadryl is too much?
A report by CBS affiliate, Channel 11 in Dallas-Fort Worth, cited that three teenagers from across Texas who ended up in the hospital after overdosing this summer got the idea from TikTok videos encouraging them to